Alert archive / Florida / Red Flag Warnings in 2010

Red Flag Warning 20, NWS Miami, FL

February 20, 20104 counties in Florida

NWS Miami, FL issued this red flag warning at Feb 20, 2010, 3:54 AM EST for 4 counties in Florida. It took effect at Feb 20, 2010, 12:00 PM EST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 20, 2010, 3:54 AM EST (08:54 UTC)
In effect from
Feb 20, 2010, 12:00 PM EST
Expired
Feb 20, 2010, 5:58 PM EST
In force
6 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Collier County, FL, Miami-Dade County, FL, Monroe County, FL

The radar

The Miami radar (KAMX), 48 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 8.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2010-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2010-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2266 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

372 
WWUS82 KMFL 200854
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
354 AM EST SAT FEB 20 2010

...CRITICAL RELATIVE HUMIDITIES EXPECTED TODAY...

FLZ063-066-067-069>071-073-075-202300-
/O.UPG.KMFL.FW.A.0015.100220T1700Z-100220T2300Z/
/O.NEW.KMFL.FW.W.0020.100220T1700Z-100220T2300Z/
GLADES-HENDRY-INLAND PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-INLAND MIAMI DADE-MAINLAND MONROE-
354 AM EST SAT FEB 20 2010

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 6 PM EST THIS
EVENING FOR GLADES, HENDRY, COLLIER, INLAND PALM BEACH, INLAND
BROWARD, INLAND MIAMI-DADE AND MAINLAND MONROE COUNTIES FOR RH'S
BELOW 35 PERCENT FOR 4 HOURS OR MORE...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM EST THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

TEMPERATURES WILL RISE INTO THE 70S THIS AFTERNOON...AND WITH
DEWPOINTS IN THE LOWER TO MID 40S...RH'S WILL FALL INTO THE LOWER
30S ACROSS THE AREA...EVEN UPPER 20S OVER PARTS OF GLADES AND
HENDRY COUNTIES. FOR THIS REASON...A RED FLAG WARNING HAS BEEN
ISSUED. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
LOW RELATIVE HUMIDITY AND WARM TEMPERATURES WILL CREATE EXPLOSIVE
FIRE GROWTH POTENTIAL.

&&

$$

GREGORIA
1 follow-up statement
827 
WWUS82 KMFL 202258
RFWMFL

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
558 PM EST SAT FEB 20 2010

...RED FLAG WARNING IS CANCELLED FOR GLADES, HENDRY, COLLIER, INLAND PALM BEACH, 
INLAND BROWARD, INLAND MIAMI-DADE AND MAINLAND MONROE COUNTIES...

FLZ063-066-067-069>071-073-075-210000-
/O.CAN.KMFL.FW.W.0020.000000T0000Z-100220T2300Z/
GLADES-HENDRY-INLAND PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-INLAND MIAMI DADE-MAINLAND MONROE-
558 PM EST SAT FEB 20 2010

...RED FLAG WARNING IS CANCELLED FOR GLADES, HENDRY, COLLIER, INLAND PALM BEACH, 
INLAND BROWARD, INLAND MIAMI-DADE AND MAINLAND MONROE COUNTIES...

THE NATIONAL WEATHER SERVICE IN MIAMI HAS CANCELLED THE RED FLAG
WARNING. 

TEMPERATURES WILL CONTINUE FALLING AS THE EVENING PROGRESSES,
PREVENTING THE RH'S TO FALL AT OR BELOW CRITICAL VALUES.
THEREFORE, THE RED FLAG WARNING HAS BEEN CANCELLED. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this red flag warning went out at Feb 20, 3:47 AM EST, 7 minutes earlier.

Area forecast discussion, Feb 20, 3:47 AM EST, 7 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MIAMI FL
347 AM EST SAT FEB 20 2010

...CORRECTION TO MARINE SECTION...

.DISCUSSION...IN THE SHORT TERM THROUGH SUNDAY NIGHT,
PROGRESSIVE/ZONAL MID LEVEL FLOW WILL CONTINUE WITH A SERIES OF
WEAK SHORT WAVES EMBEDDED IN THE SUBTROPICAL JET. ONE SUCH WAVE
WILL MOVE ACROSS SOUTH FLORIDA EARLY THIS MORNING WITH SATELLITE
AND RADAR SHOWING THIS FEATURE WITH LIGHT RAIN ON BOTH KEY WEST
AND MIAMI RADARS. SURFACE AIR IS STILL VERY DRY AND ONLY A FEW
SPRINKLES EXPECTED FROM THIS ACTIVITY. SINCE THIS WAS NOT YET IN
THE FORECAST, HAVE ALREADY TRANSMITTED THE ZONES TO ACCOUNT FOR
THIS. EXTENSIVE MID/HIGH LEVEL CLOUDS ALSO WILL BE AFFECTING THE
REGION TODAY CLEARING SOMEWHAT BY TONIGHT AND SUNDAY. LOW LEVEL
MOISTURE WILL BE ON THE INCREASE AS SURFACE RIDGE OVER THE
ATLANTIC PULLS IN SOME OF THE MOISTURE. THERE COULD BE ENOUGH
MOISTURE BY SUNDAY TO INDUCE A FEW SHRA ACROSS THE REGION WITH
BOTH THE GFS AND NAM INDICATING AS SUCH. MAV GUIDANCE ACTUALLY
GIVES ME LOW END CHANCE ALONG WITH MET SHOWING THIS ACROSS THE
NORTHERN PORTIONS OF THE CWA. FORECAST SOUNDINGS HOWEVER DO NOT
LOOK OVERLY IMPRESSIVE AND HAVE ONLY GONE WITH SLIGHT CHANCE. THE
BIGGEST FACTOR FOR THE WEEKEND WILL BE MUCH WARMER WEATHER WITH
THE RETURN EASTERLY FLOW AND TEMPERATURES WILL CLIMB INTO THE
LOWER AND MID 70S TODAY WITH MID TO UPPER 70S ON SUNDAY AND
MINIMUM TEMPERATURES BY SUNDAY NIGHT ABOVE NORMAL FOR THE FIRST
TIME IN SEVERAL DAYS.

IN THE EXTENDED PERIOD MONDAY THROUGH FRIDAY, THINGS GET A LITTLE
TRICKY AND THERE REMAINS A GOOD DEAL OF UNCERTAINTY WITH THIS FORECAST.
ALL MODELS IN GOOD AGREEMENT WITH ANOTHER IN A SERIES OF SHORT
WAVES MOVING ACROSS THE REGION ON MONDAY. HOWEVER, THE DIFFERENCE
WITH THIS PARTICULAR WAVE IS THAT ALL MODELS SEEM TO BE SUFFERING
FROM A LITTLE CONVECTIVE FEEDBACK. IN ANY CASE, THEY ARE ALL IN
AGREEMENT THAT THERE WILL BE PLENTY OF RETURN MOISTURE WITH THIS
SYSTEM. THE GFS FORECAST SOUNDING DOES SHOW DESTABILIZATION ALONG
WITH THE INCREASED MOISTURE AND INCREASING LOW LEVEL HELICITY
ALTHOUGH THE 00Z RUN IS NOT AS IMPRESSIVE WITH EARLIER RUNS.
STILL, SOMETHING TO MONITOR WITH THE NEXT FEW SHIFTS. IN ADDITION,
AS THE TROUGH EXITS TO OUR EAST, THERE WILL BE A SURFACE TROUGH
ASSOCIATED WITH IT THAT WILL MOVE ACROSS THE REGION LATE
MONDAY/EARLY TUESDAY BUT VERY LITTLE TEMPERATURE CHANGE BEHIND IT.
IN FACT, LOW LEVEL THICKNESSES ACTUALLY INCREASE ON TUESDAY AND
THE GFS SHOWS WARMER TEMPERATURES TUESDAY AFTERNOON. THE NEXT
THING TO PONDER IS RAIN CHANCES INTO THE MIDDLE OF THE WEEK. THE
00Z MEX GUIDANCE STILL SHOWS LIKELY POPS EARLY TUESDAY AND THIS
SEEMS HIGHLY SUSPICIOUS AS FORECAST SOUNDING BY 12Z TUESDAY SHOWS
PWAT DOWN TO JUST OVER ONE INCH. SO HAVE GONE BELOW GUIDANCE AND
SHOW THE BEST CHANCE EARLY IN THE MORNING. IT THEN INCREASES
MOISTURE ON WEDNESDAY AHEAD OF THE NEXT STRONGER SHORT WAVE
ROTATING THROUGH THE LONG WAVE TROUGH SETTING UP ACROSS THE
EASTERN PART OF NORTH AMERICA LATER IN THE WEEK. THE ECMWF KEEPS
THE DEEP LAYER MOISTURE SOUTH OF THE REGION TUESDAY THROUGH LATE
WEEK. SO AGAIN HAVE GONE BELOW MEX GUIDANCE FOR WEDNESDAY AND
THURSDAY. THIS COULD BE ANOTHER SIGNIFICANT COLD FRONT FOR SOUTH
FLORIDA WITH TEMPERATURES ONCE AGAIN FALLING BELOW NORMAL BY LATE
IN THE WEEK.

&&

.MARINE...LIGHT WIND IS EXPECTED THROUGH THE WEEKEND WITH SEAS AT
2 FEET OR LESS. NORTHWEST WIND WILL INCREASE LATE MONDAY INTO
TUESDAY BEHIND THE TROUGH WITH SEAS BUILDING TO 4 FEET IN THE GULF
STREAM.

&&

.FIRE WEATHER...LOW LEVEL MOISTURE HAS INCREASED SOMEWHAT ALONG
THE EAST COAST AS WIND VEERED TO THE EAST LATE YESTERDAY. EVEN
THOUGH CURRENTLY A LAND BREEZE DEVELOPED, LOW LEVEL WIND WILL
RAPIDLY BECOME NORTHEAST THIS MORNING AND THIS WILL ALLOW RH
VALUES TO REMAIN ABOVE 35 PERCENT ALONG THE EAST COAST. HOWEVER,
FARTHER INLAND TEMPERATURES WILL BE ON THE INCREASE CLIMBING INTO
THE MID 70S AND SINCE LOW LEVEL FLOW WILL NOT BE PARTICULARLY
STRONG THE LOW LEVEL MOISTURE WILL BE SLOWER TO INCREASE.
THEREFORE, A RED FLAG WARNING WILL BE IN EFFECT FOR ALL INTERIOR
AND WEST COAST ZONES THIS AFTERNOON. DEW POINTS WILL CONTINUE AN
UPWARD CLIMB THROUGH SUNDAY AND RH VALUES ARE EXPECTED TO REMAIN
ABOVE CRITICAL THRESHOLDS BY SUNDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  74  57  75  63 / 10 -  20 20
FORT LAUDERDALE  74  59  76  66 / 10 -  20 20
MIAMI            74  60  77  65 / 10 -  20 20
NAPLES           74  55  77  61 / 10 -  20 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING FROM NOON TODAY TO 6 PM EST THIS EVENING FOR
     COASTAL COLLIER-GLADES-HENDRY-INLAND BROWARD-INLAND COLLIER-
     INLAND MIAMI DADE-INLAND PALM BEACH-MAINLAND MONROE.

AM...NONE.
GM...NONE.
&&

LONG TERM...30/KOB
SHORT TERM/AVIATION...57/DG
Hazardous weather outlook, Feb 19, 6:05 PM EST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
605 PM EST FRI FEB 19 2010

FLZ063-066>075-168-172>174-201000-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
605 PM EST FRI FEB 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TONIGHT

TEMPERATURES: LOW TEMPERATURES TONIGHT ARE EXPECTED TO RANGE FROM
THE UPPER 30S TO LOWER 40S ACROSS THE LAKE OKEECHOBEE REGION TO THE
40S ELSEWHERE...EXCEPT AROUND 50 ALONG THE SOUTHEAST COAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON MONDAY ASSOCIATED
WITH A COLD FRONT.

NO OTHER HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

GREGORIA

Nearby

Red Flag Warnings in Florida, 2010Every red flag warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.